Alert archive / Ohio / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 60, NWS Northern Indiana

May 28, 2017Williams County, Ohio

NWS Northern Indiana issued this severe thunderstorm warning at May 28, 2017, 4:24 PM EDT for Williams County, Ohio. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 28, 2017, 4:24 PM EDT (20:24 UTC)
Expired
May 28, 2017, 4:45 PM EDT
In force
21 min
Issued by
NWS Northern Indiana
Area
Storm-based polygon
Tornado
Possible
Hail
1.25 in
Wind
60.0 mph

County Williams County, OH

The radar

The Northern Indiana radar (KIWX), 96 km from the middle of the area, began a volume at 20:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 28, 1:56 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 8.4 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2017-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2017-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1059 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

345 
WUUS53 KIWX 282024
SVRIWX
OHC171-282100-
/O.NEW.KIWX.SV.W.0060.170528T2024Z-170528T2100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Northern Indiana
424 PM EDT SUN MAY 28 2017

The National Weather Service in Northern Indiana  has issued a

* Severe Thunderstorm Warning for...
  Southern Williams County in northwestern Ohio...

* Until 500 PM EDT

* At 423 PM EDT, a severe thunderstorm was located near Edon, or 8
  miles southwest of Montpelier, moving east at 30 mph.

  HAZARD...60 mph wind gusts and half dollar size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is possible. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Bryan, Montpelier, Edgerton, West Unity, Stryker, Edon, Edgerton In
  Williams County, West Jefferson, Pulaski, Blakeslee, Hallock and
  Melbern.

This includes INTERSTATE 80 IN OHIO between MILE MARKERs 17 and 21.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4144 8480 4146 8480 4157 8477 4162 8441
      4154 8438 4151 8438 4151 8437 4143 8434
TIME...MOT...LOC 2023Z 270DEG 28KT 4151 8473 

TORNADO...POSSIBLE
HAIL...1.25IN
WIND...60MPH
 
$$

MCS
2 follow-up statements
913 
WWUS53 KIWX 282040
SVSIWX

Severe Weather Statement
National Weather Service Northern Indiana
440 PM EDT SUN MAY 28 2017

OHC171-282100-
/O.CON.KIWX.SV.W.0060.000000T0000Z-170528T2100Z/
Williams OH-
440 PM EDT SUN MAY 28 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM EDT
FOR SOUTHEASTERN WILLIAMS COUNTY...

At 439 PM EDT, a severe thunderstorm was located near Bryan, moving
east at 25 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Damage to roofs, siding, and trees possible. 

Locations impacted include...
Bryan, Stryker, Pulaski, Melbern and Hallock. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4144 8472 4154 8468 4155 8438 4151 8438
      4151 8437 4143 8434
TIME...MOT...LOC 2039Z 274DEG 23KT 4150 8465 

HAIL...<.75IN
WIND...60MPH
 
$$

MCS
785 
WWUS53 KIWX 282045
SVSIWX

Severe Weather Statement
National Weather Service Northern Indiana
445 PM EDT SUN MAY 28 2017

OHC171-282055-
/O.CAN.KIWX.SV.W.0060.000000T0000Z-170528T2100Z/
Williams OH-
445 PM EDT SUN MAY 28 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN WILLIAMS COUNTY
IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.  However gusty winds and
heavy rain are still possible with this thunderstorm.

A severe thunderstorm watch remains in effect until 800 PM EDT for
northwestern Ohio.

LAT...LON 4144 8472 4154 8468 4155 8438 4151 8438
      4151 8437 4143 8434
TIME...MOT...LOC 2044Z 270DEG 28KT 4150 8459 

$$

MCS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 1:57 PM EDT, 2 hours 27 minutes earlier.

Area forecast discussion, May 28, 1:57 PM EDT, 2 hours 27 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
157 PM EDT Sun May 28 2017

.SYNOPSIS...
Issued at 143 PM EDT Sun May 28 2017

Showers and thunderstorms formed across the area this afternoon
and will continue moving to the northeast with hail and damaging
winds as the main threats. A cold front will move through tonight
putting the showers and storms to an end and bringing cooler and drier
air into the region for Memorial Day Monday and the early work
week. However, a shower or storm can't be ruled out later in the
day Memorial Day and then Tuesday afternoon as well as a result
of a disturbance moving through each day. Temps drop back into the
mid to upper 50s tonight before rebounding into the 70s on
Memorial Day. Highs will trend down into the mid to upper 60s for
Wednesday with the cooler air moving in behind the cold front.

&&

.UPDATE...
Issued at 1117 AM EDT Sun May 28 2017

Atmosphere beginning to destabilize as clouds have thinned and
diurnal heating is underway. CAMs all in decent agreement on
thunderstorms developing in the 17-20z time frame and moving out
of the east this evening. MLCAPE expected in the 1500-2500 j/kg
range with mid level lapse rates around 7c/km. Models only
showing 0-3km shear of 20-30 knots but deeper 0-6km shear more
favorable around 40 knots as upper level jet streak moves through.
Expecting broken line of storms to develop with stronger updrafts
having potential for damaging winds and large hail this afternoon
and early evening. Forecast on track but did make some minor
tweeks to pops and timing.

&&

.SHORT TERM...(Today and Tonight)
Issued at 336 AM EDT Sun May 28 2017

Airmass over our area will destabilize today as an upr trof moves
east to the wrn Grtlks. This should allow tstms to develop over
wrn portions of our area early this aftn and spread east across
ern portions later this aftn. Given forecast of moderate
instability with cape apchg 1500j/kg and modest deep layer shear
near 30kt, some potential for a few storms with damaging winds and
large hail in our area. Decent mixing and a warm start to the day
should allow temps to top out in the m70s despite considerable
cloudiness and dvlpg storms/cold pools this aftn.

Storms expected to move east out of the cwa early this eve
as cdfnt moves through. WSW gradient should keep some mixing
going overnight limiting temp falls despite clearing skies with
lows expected in the m50s.

&&

.LONG TERM...(Monday through Saturday)
Issued at 336 AM EDT Sun May 28 2017

Upr low over srn Manitoba expected to move to the upr Grtlks Monday
and then lift slowly ne Tue/Wed. Mainly a cool/dry period, but
shrtwv's rotating around this low may cause a few showers in the
area each day. Another upr low expected to track slowly se across
srn Ontario Thu-Fri and to Quebec Saturday. Swly low level flow
should develop ahead of this system allowing for some
destabilization in our area by Fri as cdfnt approaches which may
allow tstms to develop. This front expected to move slowly south
across the cwa keeping a chc of showers in the area through
Saturday, with temps turning cooler after a brief/modest late week
warmup.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday Afternoon)
Issued at 143 PM EDT Sun May 28 2017

Low pressure pushes into Michigan dragging a cold front through
the area during the afternoon. Dew points into and around 60
degrees this morning will rise into the mid 60s during the early
afternoon with ample MUCAPE and 30 kts of shear with thunderstorms
likely and strong to severe storms possible across the area. Will
include a VCTS mention from 2PM until the early overnight to cover
this. With diurnal heating, continue to expect initial MVFR CIGs
will lift into VFR into this afternoon aside from brief reductions
into MVFR as a result of thunderstorm effects. Drier air comes in
behind the front for later tonight and Memorial day allowing for
VFR conditions though an afternoon shower can't be ruled out on
Monday.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

UPDATE...Lashley
SYNOPSIS...Roller
SHORT TERM...JT
LONG TERM...JT
AVIATION...Roller

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, May 28, 4:19 AM EDT, 12 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
419 AM EDT Sun May 28 2017

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-290830-
La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-
Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-
Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien-
Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-
Henry-Paulding-Putnam-Van Wert-Allen OH-
419 AM EDT Sun May 28 2017 /319 AM CDT Sun May 28 2017/

This hazardous weather outlook is for portions of southwest
Michigan...northern Indiana and northwest Ohio.

.DAY ONE...Today and Tonight

Thunderstorms are likely today, mainly in the afternoon. Scattered
severe storms with damaging winds and large hail are possible this
afternoon. The storms may also contain locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

There is a slight chance of thunderstorms Monday afternoon and
Friday. Severe storms are not expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

LMZ043-046-290830-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
419 AM EDT Sun May 28 2017

This hazardous weather outlook is for portions of The Nearshore
Waters of Southeastern Lake Michigan.

.DAY ONE...Today and Tonight

Thunderstorms are likely today, mainly in the early afternoon.
Storms may contain gale force wind gusts and small hail.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

There is a slight chance of thunderstorms Monday afternoon and Friday.
Severe storms are not expected.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

In the hours before

Special weather statement, May 28, 4:09 PM EDT, 15 minutes before
Special Weather Statement
National Weather Service Northern Indiana
409 PM EDT SUN MAY 28 2017

INZ009-OHZ001-282045-
De Kalb-Williams-
409 PM EDT SUN MAY 28 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN DE KALB AND
WILLIAMS COUNTIES...

At 409 PM EDT, a strong thunderstorm was located near Hamilton, or
near Butler, moving east at 25 mph.

Winds in excess of 40 mph and dime size hail are possible with this
storm.

Locations impacted include...
Bryan, Montpelier, Butler, Edgerton, West Unity, Pioneer, Edon,
Holiday City, Edgerton In Williams County, West Jefferson, Pulaski,
Blakeslee, Melbern, Artic, Hallock and Kunkle.

This includes INTERSTATE 80 IN OHIO between MILE MARKERs 5 and 18.

LAT...LON 4143 8446 4143 8495 4153 8490 4153 8481
      4161 8480 4170 8444
TIME...MOT...LOC 2009Z 271DEG 23KT 4152 8484

MCS
Special weather statement, May 28, 4:11 PM EDT, 13 minutes before
Special Weather Statement
National Weather Service Northern Indiana
411 PM EDT SUN MAY 28 2017

OHZ001-002-282045-
Fulton-Williams-
411 PM EDT SUN MAY 28 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN FULTON AND
NORTHEASTERN WILLIAMS COUNTIES...

At 410 PM EDT, a strong thunderstorm was located over Fayette, or 8
miles southwest of Morenci, moving east at 25 mph.

Winds in excess of 40 mph and dime size hail are possible with this
storm.

Locations impacted include...
Morenci, West Unity, Fayette, Lyons, Oakshade, Tedrow, Alvordton,
Munson, Zone, Seward, Denson and Ottokee.

This includes INTERSTATE 80 IN OHIO between MILE MARKERs 20 and 37.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4159 8409 4158 8444 4170 8444 4171 8440
      4172 8401
TIME...MOT...LOC 2010Z 271DEG 23KT 4165 8435

MCS
Special weather statement, May 28, 4:15 PM EDT, 9 minutes before
Special Weather Statement
National Weather Service Northern Indiana
415 PM EDT SUN MAY 28 2017

OHZ005-282030-
Henry-
415 PM EDT SUN MAY 28 2017

...A STRONG THUNDERSTORM WILL AFFECT EASTERN HENRY COUNTY...

At 415 PM EDT, a strong thunderstorm was located near Mcclure, or 10
miles southeast of Napoleon, moving east at 30 mph.

Wind gusts up to 50 mph and half inch hail are possible with this
storm.

Locations impacted include...
Deshler, Mcclure, Hamler and Grelton.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4122 8405 4142 8399 4142 8388 4120 8388
TIME...MOT...LOC 2015Z 275DEG 27KT 4132 8396

MCS
Local storm report, May 28, 4:17 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
417 PM EDT SUN MAY 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     FLOOD            2 SE NAPOLEON           41.37N 84.10W
05/28/2017                   HENRY              OH   EMERGENCY MNGR

            INCH OF WATER COVERING ENTIRE PARKING AT EOC
            LOCATION.

&&

CR
Local storm report, May 28, 4:18 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE NORTHERN INDIANA
418 PM EDT SUN MAY 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     FLOOD            2 SE NAPOLEON           41.37N 84.10W
05/28/2017                   HENRY              OH   EMERGENCY MNGR

            INCH OF WATER COVERING ALL OF NEARBY FIELDS.

&&

CR
Local storm report, May 28, 4:22 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE NORTHERN INDIANA
422 PM EDT SUN MAY 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0337 PM     HEAVY RAIN       3 NW BRUNERSBURG        41.33N 84.43W
05/28/2017  E1.50 INCH       DEFIANCE           OH   PUBLIC

            1.5 INCH RAIN IN 45 MINS.

&&

CR

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 2:29 PM EDTSevere Thunderstorm WarningIWXDefiance, Williams46 min
May 28, 2:49 PM EDTSpecial Weather StatementIWXWilliams26 min
May 28, 3:08 PM EDTSevere Thunderstorm WarningIWXDefiance, Henry37 min
May 28, 3:36 PM EDTAreal Flood AdvisoryIWXDefiance, Henry3 hr
May 28, 3:36 PM EDTSevere Thunderstorm WarningIWXDefiance, Henry39 min
May 28, 3:48 PM EDTAreal Flood AdvisoryIWXFulton, Henry, Williams3 hr
May 28, 4:09 PM EDTSpecial Weather StatementIWXWilliams36 min
May 28, 4:11 PM EDTSpecial Weather StatementIWXFulton34 min
May 28, 4:15 PM EDTSpecial Weather StatementIWXHenry15 min
May 28, 4:34 PM EDTSevere Thunderstorm WarningIWXFulton41 min
May 28, 5:54 PM EDTSpecial Weather StatementIWXVan Wert36 min
May 28, 6:01 PM EDTSpecial Weather StatementIWXPaulding29 min
May 28, 6:11 PM EDTSpecial Weather StatementIWXAllen34 min
May 28, 6:24 PM EDTSevere Thunderstorm WarningIWXPaulding, Putnam51 min
May 28, 6:38 PM EDTAreal Flood WarningIWXAllen, Paulding, Putnam, Van Wert12 hr
May 28, 6:44 PM EDTSpecial Weather StatementIWXAllen16 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.